- Question from Ms Jeepers: I am a 40-year-old and was recently diagnosed with invasive cancer at age 39. I had a lumpectomy followed by radiation treatment. I have been on tamoxifen for 4 months. I haven't experienced any significant side effects from it. Are there specific tests (i.e. blood work, etc.) I should be getting regularly?
- Answers - Charles Loprinzi The lack of side effects from tamoxifen is not surprising. There will be many women who do not have side effects. In fact, regarding hot flashes caused by tamoxifen, which might affect 50 percent of women or so, it can be predicted who will get this among postmenopausal women. Those women who had hot flashes during menopause or who are taking estrogen therapy are many times more likely to get hot flashes once tamoxifen is started. With regard to tests, there are no specific tests for follow-up of tamoxifen, looking for side effects. In fact, the recommended tests for following a patient diagnosed with breast cancer, appropriately treated with radiation and surgery and now on tamoxifen, is to follow that patient with an intermittent history and physical exam by their doctor and a yearly mammogram. No other tests are recommended if the patient doesn't have any symptoms. These are the conclusions of an expert group of members of the American Society of Clinical Oncology (ASCO).
The Ask-the-Expert Online Conference called Managing Menopausal Symptoms featured Charles Loprinzi, M.D., Debra Barton, Ph.D., and Jennifer Griggs, M.D., M.P.H. answering your questions about hot flashes, vaginal dryness, loss of libido, and other symptoms associated with menopause.
Editor's Note: This conference took place in March 2002.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.